A mathematics support programme for first-year engineering students

Hillock, Poh Wah, Jennings, Michael, Roberts, Anthony and Scharaschkin, Victor (2013) A mathematics support programme for first-year engineering students. International Journal of Mathematical Education in Science and Technology, 44 7: 1030-1044. doi:10.1080/0020739X.2013.823251

Author Hillock, Poh Wah
Jennings, Michael
Roberts, Anthony
Scharaschkin, Victor
Title A mathematics support programme for first-year engineering students
Journal name International Journal of Mathematical Education in Science and Technology   Check publisher's open access policy
ISSN 0020-739X
Publication date 2013-01-01
Year available 2013
Sub-type Article (original research)
DOI 10.1080/0020739X.2013.823251
Open Access Status Not yet assessed
Volume 44
Issue 7
Start page 1030
End page 1044
Total pages 15
Place of publication Oxfordshire, United Kingdom
Publisher Taylor & Francis
Language eng
Subject 2604 Applied Mathematics
2601 Mathematics (miscellaneous)
3304 Education
Abstract This article describes a mathematics support programme at the University of Queensland, targeted at first-year engineering students identified as having a high risk of failing a first-year mathematics course in calculus and linear algebra. It describes how students were identified for the programme and the main features of the programme. The success of the programme was evaluated using student feedback as well as a comparison of the performance of students who participated in the support programme with those of a similar background who briefly attended or did not attend the programme. The pass rate in the supported group of regular attendees was 79% compared with 43% and 46% in the briefly supported and unsupported groups, respectively. Both student feedback and statistical data indicate that the programme was highly successful in improving the performance of those who regularly engaged with it.
Keyword At-risk
First-year engineering mathematics
Support programme
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Published online: 5 August 2013.

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2014 Collection
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 2 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 6 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Fri, 29 Nov 2013, 06:37:45 EST by System User on behalf of School of Mathematics & Physics